Alert archive / Texas / Severe Thunderstorm Warnings in 2009
Severe Thunderstorm Warning 65, NWS Brownsville, TX
NWS Brownsville, TX issued this severe thunderstorm warning at Sep 16, 2009, 6:45 PM CDT for Hidalgo County, Texas. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 16, 2009, 6:45 PM CDT (23:45 UTC)
- Expired
- Sep 16, 2009, 7:15 PM CDT
- In force
- 30 min
- Issued by
- NWS Brownsville, TX
- Area
- Storm-based polygon
County Hidalgo County, TX
The radar
The Brownsville radar (KBRO), 118 km from the middle of the area, began a volume at 23:47 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Brownsville Intl, TX (KBRO), launched 12:00Z, 11.8 hours before the alert went out and 120 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2155 J/kg
- Mixed-layer CIN
- -46 J/kg
- Mixed-layer LCL
- 1111 m above ground
- 0-6 km bulk shear
- 18 kt
- 0-1 km storm-relative helicity
- 2 m²/s²
- 0-3 km storm-relative helicity
- 100 m²/s²
- Significant tornado parameter
- 0.5
- Supercell composite
- 7.7
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS54 KBRO 162345 SVRBRO TXC215-170015- /O.NEW.KBRO.SV.W.0065.090916T2345Z-090917T0015Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE BROWNSVILLE TX 645 PM CDT WED SEP 16 2009 THE NATIONAL WEATHER SERVICE IN BROWNSVILLE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... WESTERN HIDALGO COUNTY IN DEEP SOUTH TEXAS. * UNTIL 715 PM CDT * AT 645 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM...CAPABLE OF PRODUCING NICKEL SIZE HAIL AND DAMAGING 60 MPH WINDS...NEAR MCCOOK...MOVING SOUTH AT 10 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... MCCOOK. PRECAUTIONARY/PREPAREDNESS ACTIONS... FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY. DO NOT USE ELECTRICAL APPLIANCES OR TELEPHONES. PLEASE REPORT TORNADOES OR FUNNEL CLOUDS...WINDS OF 58 MPH OR HIGHER...HAIL THE SIZE OF PENNIES OR LARGER...AND ANY WIND DAMAGE TO YOUR NATIONAL WEATHER SERVICE IN BROWNSVILLE BY CALLING 956-504-1432. && LAT...LON 2644 9851 2661 9843 2658 9829 2639 9831 TIME...MOT...LOC 2345Z 013DEG 10KT 2652 9840 $$ TOMASELLI
1 follow-up statement
000 WWUS54 KBRO 162359 SVSBRO SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE BROWNSVILLE TX 659 PM CDT WED SEP 16 2009 TXC215-170015- /O.CON.KBRO.SV.W.0065.000000T0000Z-090917T0015Z/ HIDALGO- 659 PM CDT WED SEP 16 2009 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 715 PM CDT FOR WESTERN HIDALGO COUNTY... THE SEVERE THUNDERSTORM WILL BE NEAR... MCCOOK. THE SEVERE THUNDERSTORM IS ALSO CAPABLE OF PRODUCING... NICKEL SIZE HAIL. 60 MPH WIND GUSTS. PRECAUTIONARY/PREPAREDNESS ACTIONS... THIS IS A DANGEROUS STORM. MOVE INTO A STURDY BUILDING IMMEDIATELY PLEASE REPORT TORNADOES OR FUNNEL CLOUDS...WINDS OF 58 MPH OR HIGHER...HAIL THE SIZE OF PENNIES OF LARGER...AND ANY WIND DAMAGE TO YOUR NATIONAL WEATHER SERVICE IN BROWNSVILLE BY CALLING 956-504-1432. && LAT...LON 2644 9851 2661 9843 2658 9829 2639 9831 TIME...MOT...LOC 2359Z 013DEG 10KT 2648 9841 $$ TOMASELLI
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Brownsville, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 16, 3:30 PM CDT, 3 hours 15 minutes earlier.
Area forecast discussion, Sep 16, 3:30 PM CDT, 3 hours 15 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BROWNSVILLE TX 330 PM CDT WED SEP 16 2009 .UPDATE...AFTERNOON HEATING CAUSED ENOUGH LIFT TO POP THROUGH THE WEAK CAP AND INITIATED THUNDERSTORM ACTIVITY ACROSS SOUTHEASTERN DEEP SOUTH TEXAS. THIS SHOULD CONTINUE FOR TWO OR THREE HOURS. ZONES HAVE BEEN UPDATED. && .DISCUSSION...THE WINDS CONTINUE LIGHT FROM THE SOUTHEAST THIS AFTERNOON WITH THE PRESSURE GRADIENT REMAINING WEAK. A WEAK PRESSURE GRADIENT WILL PERSIST ACROSS THE CWA THROUGHOUT THE FORECAST PERIOD MAINTAINING LIGHT WINDS. THE WINDS WILL BECOME LIGHT AND VARIABLE TO CALM DURING THE OVERNIGHT PERIODS AND LIGHT AND VARIABLE TO LIGHT DURING THE DAYTIME. A WEAK FRONTAL BOUNDARY WILL MOVE THROUGH THE CWA THURSDAY SHIFTING THE WINDS TO THE NORTH AND NORTHEAST ON THURSDAY AND FRIDAY. ANOTHER WEAK COLD FRONT WILL MOVE THROUGH DEEP SOUTH TEXAS NEXT WEDNESDAY SHIFTING THE WINDS TO THE EAST AND NORTHEAST. TEMPERATURES WILL CONTINUE ABOVE NORMAL ON THURSDAY WITH NEAR RECORD HIGH AFTERNOON TEMPERATURES OCCURRING ACROSS PORTIONS OF THE CWA. TEMPERATURES WILL DECREASE TO NEAR NORMAL VALUES TO SLIGHTLY HIGHER THAN NORMAL VALUES FRIDAY THROUGH THE MIDDLE OF NEXT WEEK. THERE IS A SLIGHT CHANCE FOR SHOWERS AND ISOLATED THUNDERSTORMS MOVING ACROSS PORTIONS OF THE CWA AT TIMES FRIDAY THROUGH EARLY NEXT WEEK. && .MARINE...AT 8AM BUOY020 REPORTED NORTH TO NORTHEAST WINDS AT 6 TO 8 KNOTS WITH SEAS 1 FOOT AT 6 SECONDS. WEAK LOW PRESSURE OVER THE SOUTHEAST WILL CAUSE AN OFFSHORE FLOW IN THE UPPER LEVELS FOR THE NEXT FEW DAYS. THIS WILL CAUSE CONTINUED LOW SEAS AND LIGHT WINDS THROUGH THE WEEKEND. A RELATIVELY DRY AND STABLE AIRMASS WILL CONTINUE THROUGH FRIDAY OF THIS WEEK. && .AVIATION...VFR CONDITIONS WILL PREVAIL OVER THE REGIONAL AIRPORTS FOR THE NEXT 24 HOURS. LIGHT AND VARIABLE WINDS WILL BE THE RULE THROUGH THURSDAY. && .PRELIMINARY POINT TEMPS/POPS... BAYVIEW/PORT ISABEL 78 92 77 91 77 / 00 00 10 10 10 BROWNSVILLE 77 96 75 93 74 / 00 00 10 10 10 HARLINGEN 75 97 74 94 73 / 00 00 10 10 10 MCALLEN 78 100 76 97 75 / 00 00 00 10 10 RIO GRANDE CITY 75 100 75 97 74 / 00 00 00 10 10 SOUTH PADRE ISLAND 80 91 80 89 79 / 00 00 10 10 10 && .BRO WATCHES/WARNINGS/ADVISORIES... TX...NONE. GM...NONE. && THIS PRODUCT IS ALSO AVAILABLE ON THE WEB AT: HTTP://WWW.WEATHER.GOV/BROWNSVILLE SYNOPTIC/GRIDS....63 MARINE/AVIATION...65 MESOSCALE...MARTINEZ
Hazardous weather outlook, Sep 16, 3:15 PM CDT, 3 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE BROWNSVILLE TX 315 PM CDT WED SEP 16 2009 TXZ248>257-171100- ZAPATA-JIM HOGG-BROOKS-KENEDY-STARR-HIDALGO-INLAND WILLACY- INLAND CAMERON-COASTAL WILLACY-COASTAL CAMERON- 315 PM CDT WED SEP 16 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR DEEP SOUTH TEXAS. .DAY ONE...TODAY AND TONIGHT. STRONG THUNDERSTORMS...PRODUCING GUSTY WINDS...FREQUENT LIGHTNING... AND SMALL HAIL...WILL PREVAIL THIS AFTERNOON OVER PORTIONS OF DEEP SOUTH TEXAS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTERS SHOULD REPORT ANY STRONG WINDS AND SMALL HAIL TO THE NATIONAL WEATHER SERVICE OFFICE IN BROWNSVILLE. GMZ130-132-135-150-155-170-175-171100- LAGUNA MADRE FROM THE PORT OF BROWNSVILLE TO THE ARROYO COLORADO- LAGUNA MADRE FROM THE ARROYO COLORADO TO 5 NM NORTH OF PORT MANSFIELD TX- LAGUNA MADRE FROM 5 NM NORTH OF PORT MANSFIELD TO BAFFIN BAY TX- COASTAL WATERS FROM PORT MANSFIELD TO THE RIO GRANDE OUT 20 NM- COASTAL WATERS FROM BAFFIN BAY TO PORT MANSFIELD OUT 20 NM- WATERS FROM PORT MANSFIELD TO THE RIO GRANDE EXTENDING FROM 20 TO 60 NM- WATERS FROM BAFFIN BAY TO PORT MANSFIELD EXTENDING FROM 20 TO 60 NM- 315 PM CDT WED SEP 16 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE GULF OF MEXICO AND THE LAGUNA MADRE. .DAY ONE...TODAY AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED.
In the hours before
Special weather statement, Sep 16, 4:12 PM CDT, 2 hours 33 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BROWNSVILLE TX 412 PM CDT WED SEP 16 2009 TXZ251-162215- KENEDY- INCLUDING THE CITY OF...SARITA 412 PM CDT WED SEP 16 2009 ...STRONG THUNDERSTORM AFFECTING KENEDY COUNTY... NATIONAL WEATHER SERVICE DOPPLER RADAR IN BROWNSVILLE IS TRACKING A STRONG THUNDERSTORM OVER SOUTH CENTRAL KENEDY COUNTY...LOCATED ABOUT 6 MILES SOUTH OF NORIAS...AND MOVING ROUGHLY TO THE SOUTH AT AROUND 12 MILES PER HOUR. WIND GUSTS UP TO 50 MILES PER HOUR...DIME SIZE HAIL...AND VERY FREQUENT AND DANGEROUS LIGHTNING IS OCCURRING WITH THIS THUNDERSTORM. RESIDENTS OF SOUTHERN KENEDY COUNTY SHOULD MOVE INDOORS UNTIL THIS THUNDERSTORM PASSES...AND MOTORISTS SHOULD PULL OFF THE ROAD IF STRONG WINDS ARE ENCOUNTERED. TOMASELLI
Local storm report, Sep 16, 5:00 PM CDT, 1 hour 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BROWNSVILLE TX
500 PM CDT WED SEP 16 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0335 PM HAIL 2 NNW BROWNSVILLE 25.95N 97.49W
09/16/2009 E0.25 INCH CAMERON TX TRAINED SPOTTER
TRAINED SPOTTER REPORTED PEA-SIZE HAIL NEAR THE VALLEY
INTERNATIONAL COUNTRY CLUB GOLF COURSE NEAR THE
INTERSECTION OF OF FM 802 AND CENTRAL BLVD.
0340 PM HAIL 2 NNE BROWNSVILLE 25.95N 97.47W
09/16/2009 E0.25 INCH CAMERON TX PUBLIC
DIME SIZE HAIL REPORTED NEAR THE INTERSECTION OF PADRE
ISLAND HIGHWAY AND CENTRAL AVENUE.
0335 PM HAIL 1 N BROWNSVILLE 25.94N 97.48W
09/16/2009 E0.25 INCH CAMERON TX PUBLIC
PEA SIZE HAIL REPORTED NEAR THE INTERSECTION OF BOCA
CHICA BLVD AND BERNARD ROAD IN BROWNSVILLE.
0330 PM HAIL 2 NNE BROWNSVILLE 25.95N 97.47W
09/16/2009 E0.25 INCH CAMERON TX PUBLIC
PEA-SIZE HAIL REPORTED NEAR THE INTERSECTION OF FM 802
AND VERMILLION AVENUE.
0335 PM HAIL 1 NNE BROWNSVILLE 25.94N 97.48W
09/16/2009 E0.25 INCH CAMERON TX PUBLIC
PEA SIZE HAIL REPORTED NEAR THE INTERSECTION OF
INTERNATIONAL BLVD AND BOCA CHICA BLVD.
0340 PM HAIL 1 NW BROWNSVILLE 25.94N 97.49W
09/16/2009 E0.75 INCH CAMERON TX PUBLIC
PENNY SIZE HAIL REPORTED NEAR THE INTERSECTION OF
ELIZABETH STREET AND CENTRAL BLVD IN BROWNSVILLE
&&
RVIPONDLocal storm report, Sep 16, 5:06 PM CDT, 1 hour 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BROWNSVILLE TX
506 PM CDT WED SEP 16 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0425 PM HAIL 2 N COMBES 26.27N 97.72W
09/16/2009 E0.50 INCH CAMERON TX TRAINED SPOTTER
TRAINED SPOTTER REPORTED MARBLE SIZE HAIL 2 MILES NORTH
OF COMBES IN CAMERON COUNTY.
0458 PM TSTM WND GST LA FERIA 26.16N 97.82W
09/16/2009 E60 MPH CAMERON TX LAW ENFORCEMENT
LA FERIA POLICE REPORTED 50 TO 60 MPH WINDS ALONG WITH
DIME SIZE HAIL AT THEIR OFFICE.
&&
RVIPONDSpecial weather statement, Sep 16, 5:16 PM CDT, 1 hour 29 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BROWNSVILLE TX 516 PM CDT WED SEP 16 2009 TXZ253>255-162330- HIDALGO-INLAND WILLACY-INLAND CAMERON- INCLUDING THE CITIES OF...MCALLEN...EDINBURG...PHARR...MISSION... WESLACO...RAYMONDVILLE...BROWNSVILLE...HARLINGEN 516 PM CDT WED SEP 16 2009 ...STRONG THUNDERSTORMS OVER SOUTHEAST DEEP SOUTH TEXAS... NATIONAL WEATHER SERVICE DOPPLER RADAR IN BROWNSVILLE IS TRACKING CLUSTERS OF STRONG THUNDERSTORMS OVER CAMERON...WILLACY...AND HIDALGO COUNTY. THE HEAVIEST THUNDERSTORM ACTIVITY IN CAMERON COUNTY IS IN THE VICINITY OF LA FERIA...WHILE THE HEAVIEST ACTIVITY IN WILLACY COUNTY IS NEAR SEBASTIAN AND LYFORD...AND HARGILL AND MONTE ALTO IN HIDALGO COUNTY. ALL OF THIS ACTIVITY IS GENERALLY MOVING TO THE SOUTH AT AROUND 15 TO 20 MILES PER HOUR. LOCALLY HEAVY RAINFALL...FREQUENT LIGHTNING...SMALL HAIL...AND STRONG GUSTY WINDS WILL ACCOMPANY THESE THUNDERSTORMS. RESIDENTS SHOULD MOVE AND REMAIN INDOORS AS THESE THUNDERSTORMS APPROACH... AND BE PREPARED IN THE EVENT THAT ANY SEVERE THUNDERSTORM WARNINGS ARE ISSUED FOR THEIR LOCATION. TOMASELLI
Local storm report, Sep 16, 5:32 PM CDT, 1 hour 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BROWNSVILLE TX
532 PM CDT WED SEP 16 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0445 PM HAIL 2 SE LA FERIA 26.14N 97.80W
09/16/2009 E1.00 INCH CAMERON TX TRAINED SPOTTER
TRAINED SPOTTER REPORTED NICKEL TO QUARTER SIZE HAIL THAT
LASTED ABOUT 5 MINUTES NEAR LA FERIA.
0500 PM HAIL 2 NNE LA FERIA 26.18N 97.81W
09/16/2009 E1.00 INCH CAMERON TX PUBLIC
QUARTER SIZE HAIL WAS REPORTED NEAR THE INTERSECTION OF
NORTH PARKER ROAD AND EXPRESSWAY 83 IN LA FERIA.
&&
RVIPONDSpecial weather statement, Sep 16, 6:32 PM CDT, 13 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BROWNSVILLE TX 632 PM CDT WED SEP 16 2009 TXZ248-252-253-170045- ZAPATA-STARR-HIDALGO- INCLUDING THE CITIES OF...ZAPATA...RIO GRANDE CITY...ROMA... MCALLEN...EDINBURG...PHARR...MISSION...WESLACO 632 PM CDT WED SEP 16 2009 ...STRONG THUNDERSTORMS OVER SOUTHWEST DEEP SOUTH TEXAS... NATIONAL WEATHER SERVICE DOPPLER RADAR IN BROWNSVILLE IS TRACKING CLUSTERS OF STRONG THUNDERSTORMS OVER HIDALGO...STARR...AND ZAPATA COUNTY. THE HEAVIEST THUNDERSTORM ACTIVITY IN HIDALGO COUNTY IS IN THE VICINITY OF MCCOOK...WHILE THE HEAVIEST ACTIVITY IN STARR COUNTY IS SOUTH OF LA GLORIA AND NORTH OF GARCIASVILLE...AND WEST OF LOPENO IN ZAPATA COUNTY. ALL OF THIS ACTIVITY IS GENERALLY MOVING TO THE SOUTH AT AROUND 15 TO 20 MILES PER HOUR. LOCALLY HEAVY RAINFALL...FREQUENT LIGHTNING...SMALL HAIL...AND STRONG GUSTY WINDS WILL ACCOMPANY THESE THUNDERSTORMS. RESIDENTS SHOULD MOVE AND REMAIN INDOORS AS THESE THUNDERSTORMS APPROACH... AND BE PREPARED IN THE EVENT THAT ANY SEVERE THUNDERSTORM WARNINGS ARE ISSUED FOR THEIR LOCATION. TOMASELLI
The office that day
Everything else NWS Brownsville, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 16, 3:37 PM CDT | Areal Flood Advisory | BRO | Cameron | 53 min |
| Sep 16, 3:42 PM CDT | Severe Thunderstorm Warning | BRO | Cameron | 21 min |
| Sep 16, 4:18 PM CDT | Severe Thunderstorm Warning | BRO | Cameron | 27 min |
| Sep 16, 4:33 PM CDT | Severe Thunderstorm Warning | BRO | Willacy | 27 min |
| Sep 16, 4:51 PM CDT | Severe Thunderstorm Warning | BRO | Cameron, Hidalgo | 24 min |
| Sep 16, 5:02 PM CDT | Areal Flood Advisory | BRO | Cameron | 58 min |
| Sep 16, 5:15 PM CDT | Areal Flood Advisory | BRO | Willacy | 44 min |
| Sep 16, 5:27 PM CDT | Areal Flood Advisory | BRO | Hidalgo | 63 min |
| Sep 16, 6:01 PM CDT | Severe Thunderstorm Warning | BRO | Starr | 29 min |
| Sep 16, 6:29 PM CDT | Areal Flood Advisory | BRO | Hidalgo | 91 min |
| Sep 16, 6:43 PM CDT | Areal Flood Advisory | BRO | Starr | 92 min |
Nearby
Severe Thunderstorm Warnings in Texas, 2009Every severe thunderstorm warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.